Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 158, NWS Sioux Falls, SD

June 20, 2005Clay County, Dickinson County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 2005, 4:57 PM CDT for Clay County, Dickinson County, Iowa. It was in force for 51 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2005, 4:57 PM CDT (21:57 UTC)
Expired
Jun 20, 2005, 5:48 PM CDT
In force
51 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Clay County, IA, Dickinson County, IA

The radar

The Sioux Falls radar (KFSD), 128 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 5:03 PM CDTTSTM WND GST 60Lake Park, IASOME SMALL HAIL AND VERY HEAVY RAIN.
Jun 20, 5:05 PM CDTHAIL 0.754 W Spirit Lake, IA
Jun 20, 5:15 PM CDTTSTM WND GST 605 Ne Spencer, IA
Jun 20, 5:40 PM CDTTSTM WND DMG2 E Rossie, IATREES DOWN.
Jun 20, 5:54 PM CDTTSTM WND DMGRoyal, IAPOWER POLES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 3:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-433 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 202156
SVRFSD
IAC041-059-202245-
/O.NEW.KFSD.SV.W.0158.050620T2157Z-050620T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
457 PM CDT MON JUN 20 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHWEST IOWA
  DICKINSON COUNTY IN NORTHWEST IOWA

* UNTIL 545 PM CDT

* AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 5 MILES EAST OF LAKE
  PARK...OR ABOUT 6 MILES WEST OF SPIRIT LAKE...MOVING SOUTHEAST AT
  40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARNOLDS PARK...MILFORD...FOSTORIA...ROYAL AROUND 505 PM CDT
  SPENCER AROUND 510 PM CDT
  TERRIL...SUPERIOR...GREENVILLE AROUND 515 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY
EVENING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.

LAT...LON 4350 9539 4296 9539 4297 9493 4349 9493

$$

08
3 follow-up statements
000 
WWUS53 KFSD 202206
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
504 PM CDT MON JUN 20 2005

IAC041-059-202245-
/O.CON.KFSD.SV.W.0158.000000T0000Z-050620T2245Z/
DICKINSON IA-CLAY IA-
504 PM CDT MON JUN 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM CDT FOR CLAY
AND DICKINSON COUNTIES...

AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED 
ALONG A LINE EXTENDING FROM SPIRIT LAKE TO 12 MILES NORTHWEST OF 
SPENCER TO 22 MILES WEST OF SPENCER...MOVING SOUTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SUPERIOR...FOSTORIA...EVERLY AROUND 510 PM CDT
  TERRIL...SPENCER AROUND 520 PM CDT
  ROYAL AROUND 525 PM CDT
  ROSSIE...GREENVILLE...DICKENS AROUND 530 PM CDT
  GILLETT GROVE AROUND 535 PM CDT

AT 503 PM CDT...60 MPH WINDS WERE REPORTED IN LAKE PARK. SEVERAL 
TREES AND POWER LINES ARE ALSO DOWN IN THE SPIRIT LAKE AREA.

LAT...LON 4350 9539 4296 9539 4297 9493 4349 9493

$$

08
000 
WWUS53 KFSD 202216
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
515 PM CDT MON JUN 20 2005

IAC041-059-202245-
/O.CON.KFSD.SV.W.0158.000000T0000Z-050620T2245Z/
DICKINSON IA-CLAY IA-
515 PM CDT MON JUN 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM CDT FOR CLAY
AND DICKINSON COUNTIES...

AT 515 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF SPIRIT 
LAKE TO 8 MILES WEST OF SPENCER...MOVING SOUTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  TERRIL...SPENCER...ROYAL AROUND 520 PM CDT
  ROSSIE...GREENVILLE...DICKENS AROUND 530 PM CDT
  GILLETT GROVE AROUND 535 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY
EVENING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.

LAT...LON 4350 9539 4296 9539 4297 9493 4349 9493

$$

08
000 
WWUS53 KFSD 202248
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
547 PM CDT MON JUN 20 2005

IAC041-059-202257-
/O.EXP.KFSD.SV.W.0158.000000T0000Z-050620T2245Z/
DICKINSON IA-CLAY IA-
547 PM CDT MON JUN 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PARTS OF CLAY COUNTY 
AND DICKINSON COUNTIES EXPIRED AT 545 PM CDT...

THE WARNING HAS EXPIRED. A SEVERE THUNDERSTORM WARNING IS IN EFFECT 
FOR SOUTHERN CLAY AND BUENA VISTA COUNTIES UNTIL 630 PM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT 
MONDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND 
SOUTHEAST SOUTH DAKOTA.

LAT...LON 4350 9539 4296 9539 4297 9493 4349 9493

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:30 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 20, 3:30 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT MON JUN 20 2005

.DISCUSSION...
ONGOING SVR WX. NO DISCUSSION.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jun 20, 1:19 PM CDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
119 PM CDT MON JUN 20 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
119 PM CDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS SHOULD DEVELOP ALONG A SERIES OF OUTFLOW
BOUNDARIES NORTH OF INTERSTATE 90 THIS AFTERNOON AND
EVENING...THEN PROGRESS SOUTHEAST OVER THE AREA. A FEW OF THE
STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND PENNY SIZE
HAIL AS THE PRIMARY THREAT...ESPECIALLY ALONG AND NORTH OF
INTERSTATE 90. HOWEVER...THERE IS AN ISOLATED TORNADO THREAT
ALONG ANY OF THESE BOUNDARIES THROUGH THE EARLY EVENING HOURS.

EXCESSIVE TEMPERATURES...
HEAT INDICES WILL RISE INTO THE 100 TO 105 RANGE THIS AFTERNOON
WEST OF INTERSTATE 29...AS TEMPERATURES RISE INTO THE LOWER 90S
AND DEW POINTS REMAIN IN THE 70 TO 75 RANGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS STILL A CHANCE OF THUNDERSTORMS REDEVELOPING NORTH OF
INTERSTATE 90 TUESDAY AFTERNOON AND MOVING SOUTHEAST THROUGH THE
AREA TUESDAY NIGHT. A FEW OF THESE STORMS COULD ALSO BE SEVERE.

A COLD FRONT SHOULD MOVE SOUTHEAST OVER THE AREA THURSDAY
NIGHT...BRINGING A CHANCE OF THUNDERSTORMS ALONG WITH IT. A FEW
OF THESE STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM NORTH OF INTERSTATE
90.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

In the hours before

Local storm report, Jun 20, 3:02 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
302 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             SLAYTON                 43.99N 95.75W
06/20/2005  0.75 INCH        MURRAY             MN   TRAINED SPOTTER

&&

CJANSEN
Local storm report, Jun 20, 3:58 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
358 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             IHLEN                   43.91N 96.37W
06/20/2005  0.75 INCH        PIPESTONE          MN   LAW ENFORCEMENT

            ROTATION OVER JASPER AT 327 PM.

0325 PM     TORNADO          2 W JASPER              43.85N 96.44W
06/20/2005                   PIPESTONE          MN   PUBLIC

            UNCONFIRMED PUBLIC REPORT OF TORNADO.

0335 PM     HAIL             JASPER                  43.85N 96.40W
06/20/2005  0.75 INCH        PIPESTONE          MN   AMATEUR RADIO

0342 PM     HAIL             JASPER                  43.85N 96.40W
06/20/2005  0.75 INCH        PIPESTONE          MN   TRAINED SPOTTER

0335 PM     TSTM WND GST     SHERMAN                 43.76N 96.48W
06/20/2005  70 MPH           MINNEHAHA          SD   EMERGENCY MNGR

            WIND DAMAGE IN SHERMAN.

0350 PM     TSTM WND GST     3 W GARRETSON           43.72N 96.56W
06/20/2005  75 MPH           MINNEHAHA          SD   EMERGENCY MNGR

            WIND DAMAGE...POWER LINES DOWN.

0350 PM     TSTM WND GST     3 W GARRETSON           43.72N 96.56W
06/20/2005  75 MPH           MINNEHAHA          SD   EMERGENCY MNGR

            WIND DAMAGE...POWER LINES DOWN.

&&

GH
Local storm report, Jun 20, 4:16 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
416 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     TSTM WND DMG     4 W JASPER              43.85N 96.48W
06/20/2005                   MOODY              SD   EMERGENCY MNGR

            5 TO 8 INCH DIAMETER TREE BRANCHES DOWN.

0355 PM     TSTM WND GST     4 SW MAGNOLIA           43.60N 96.13W
06/20/2005  60 MPH           ROCK               MN   TRAINED SPOTTER

&&

GH
Local storm report, Jun 20, 4:21 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
421 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     TSTM WND GST     ADRIAN                  43.63N 95.93W
06/20/2005  60 MPH           NOBLES             MN   LAW ENFORCEMENT

&&

GH
Local storm report, Jun 20, 4:23 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
423 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND GST     6 S ADRIAN              43.55N 95.93W
06/20/2005  60 MPH           NOBLES             MN   TRAINED SPOTTER

&&

GH
Local storm report, Jun 20, 4:39 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
439 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             6 N SPIRIT LAKE         43.51N 95.11W
06/20/2005  0.75 INCH        JACKSON            MN   PUBLIC

0437 PM     TSTM WND DMG     SPIRIT LAKE             43.42N 95.11W
06/20/2005                   DICKINSON          IA   EMERGENCY MNGR

            BUILDING DAMAGE IN SPIRIT LAKE FROM WIND.

&&

GH

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 4:23 PM CDTSevere Thunderstorm WarningFSDLyon, Osceola67 min
Jun 20, 4:26 PM CDTSevere Thunderstorm WarningFSDDickinson34 min
Jun 20, 4:41 PM CDTFlash Flood WarningFSDDickinson3 hr
Jun 20, 5:45 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.